Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

Have had shingles. What is causing this and required treatment?

Mar 2013
User rating for this question
Very Good
Answered by
Practicing since : 1998
Answered : 5621 Questions
I have had shingles 4years ago,and am still having much irritation.Have investigated Eurax,please would you give
me your advice
Posted Fri, 8 Mar 2013 in Skin Hair and Nails
Answered by Dr. Aarti Abraham 31 minutes later

You are experiencing what is called post herpetic neuralgia, where the pain , irritation and discomfort persists for years after having an outbreak of shingles.
It is more common in elderly people ( > 60 years ) and if your immune system is slightly compromised.

You have the following treatment options :
Tricyclic antidepressants and/or gabapentin are extremely effective, if the discomfort is severe, however these are prescription drugs, and you would have to consult your treating physician before starting these. Lignocaine patches also might help. For severe pain, morphine is considered.

For minor discomfort, aspirin in cream or ointment form is useful, Capsaicin cream ( Zostrix ) also helps.

Painkillers like indomethacin, acupuncture , cryocautery, intra thecal steroid injections are other modalities which maybe tried out.

Eurax is useful in treating the acute rash, but of not much proven benefit in post herpetic neuralgia.

Vitamin E supplements will help.

FOr choosing the correct medication, you need to consult your prescribe accordingly.

Please take care, and all the best.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor